Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


A family of real $ 2\sp n$-tic fields

Authors: Yuan Yuan Shen and Lawrence C. Washington
Journal: Trans. Amer. Math. Soc. 345 (1994), 413-434
MSC: Primary 11R21; Secondary 11R09, 11R27
MathSciNet review: 1264151
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the family of polynomials

$\displaystyle {P_n}(X;a) = \Re ({(X + i)^{{2^n}}}) - \frac{a}{{{2^n}}}\Im ({(X + i)^{{2^n}}})$

and determine when $ {P_n}(X;a)$, $ a \in \mathbb{Z}$, is irreducible. The roots are all real and are permuted cyclically by a linear fractional transformation defined over the real subfield of the $ {2^n}$th cyclotomic field. The families of fields we obtain are natural extensions of those studied by M.-N. Gras and Y.-Y. Shen, but in general the present fields are non-Galois for $ n \geq 4$. From the roots we obtain a set of independent units for the Galois closure that generate an "almost fundamental piece" of the full group of units. Finally, we discuss the two examples where our fields are Galois, namely $ a = \pm {2^n}$ and $ a = \pm {2^4} \bullet 239$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11R21, 11R09, 11R27

Retrieve articles in all journals with MSC: 11R21, 11R09, 11R27

Additional Information

PII: S 0002-9947(1994)1264151-6
Keywords: $ {2^n}$-tic fields, units
Article copyright: © Copyright 1994 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia